Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 15, NWS Honolulu, HI

February 26, 20184 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 26, 2018, 3:46 PM HST for 4 counties in Hawaii. It took effect at Feb 26, 2018, 9:14 PM HST. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 3:46 PM HST (01:46 UTC)
In effect from
Feb 26, 2018, 9:14 PM HST
Expired
Mar 1, 2018, 2:59 AM HST
In force
54 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWHW70 PHFO 270146
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 PM HST Mon Feb 26 2018

...Wind Advisory in effect through Wednesday evening|...

.A strong high to the northeast and a trough to the west will
combine to produce strong east winds over the islands.

HIZ016-024>026-271500-
/O.NEW.PHFO.WI.Y.0015.180227T0146Z-180301T0400Z/
Kahoolawe-South Big Island-Big Island North and East-Kohala-
346 PM HST Mon Feb 26 2018

...WIND ADVISORY IN EFFECT UNTIL 600 PM WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM Wednesday.

*LOCATIONS...Kohala, North and East Big Island, South Big Island
 and Kahoolawe.

* WINDS...East 25 to 50 mph. Winds will be strongest where the
  winds blow over ridges and downslope.

* TIMING...Through Wednesday evening.

* IMPACTS...Winds this strong can make steering difficult. The
  strong winds can knock down tree branches and cause power
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving and be careful opening and closing
doors. Avoid hiking in the forecast. Be prepared for power
outages.

&&

$$
Donaldson
8 follow-up statements
242 
WWHW70 PHFO 270714 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
914 PM HST Mon Feb 26 2018


HIZ016-024>026-271500-
/O.COR.PHFO.WI.Y.0015.180227T0714Z-180301T0400Z/
Kahoolawe-South Big Island-Big Island North and East-Kohala-
914 PM HST Mon Feb 26 2018

...WIND ADVISORY IN EFFECT UNTIL 600 PM WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM Wednesday.

*LOCATIONS...Kohala, North and East Big Island, South Big Island
 and Kahoolawe.

* WINDS...East 25 to 50 mph. Winds will be strongest where the
  winds blow over ridges and downslope.

* TIMING...Through Wednesday evening.

* IMPACTS...Winds this strong can make steering difficult. The
  strong winds can knock down tree branches and cause power
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving and be careful opening and closing
doors. Avoid hiking in the forest. Be prepared for power outages.

&&

$$
Donaldson
181 
WWHW70 PHFO 271341
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 AM HST Tue Feb 27 2018


HIZ012-013-017>021-280245-
/O.EXA.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-
341 AM HST Tue Feb 27 2018

...WIND ADVISORY IN EFFECT UNTIL 600 PM WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM Wednesday.

* WINDS...East 25 to 35 mph with localized gusts to 45 mph. Winds
  will be strongest where the winds blow over ridges and 
  downslope.

* TIMING...Through Wednesday afternoon.

* IMPACTS...Winds this strong can make steering difficult. The
  strong winds can knock down tree branches and cause power
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving and be careful opening and closing
doors. Avoid hiking in the forest. Be prepared for power outages.

&&

$$

HIZ016-024>026-280245-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Kahoolawe-South Big Island-Big Island North and East-Kohala-
341 AM HST Tue Feb 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 600 PM Wednesday.

* LOCATIONS...Kohala, North and East Big Island, South Big Island
  and Kahoolawe.

* WINDS...East 25 to 35 mph with localized gusts to 55 mph. Winds
  will be strongest where the winds blow over ridges and 
  downslope.

* TIMING...Through Wednesday afternoon.

* IMPACTS...Winds this strong can make steering difficult. The
  strong winds can knock down tree branches and cause power
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving and be careful opening and closing
doors. Avoid hiking in the forest. Be prepared for power outages.

&&

$$

Gibbs
590 
WWHW70 PHFO 271815
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
815 AM HST Tue Feb 27 2018

HIZ027-280715-
/O.EXA.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Big Island Interior-
815 AM HST Tue Feb 27 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Wednesday.

* LOCATIONS...Big Island interior through the Humuula Saddle, with
  the strongest winds over the western end. 

* WINDS...East 20 to 35 mph with localized gusts over 50 mph, with
  the strongest winds through passes as well as over and downwind
  of the highest terrain.

* TIMING...Through Wednesday afternoon.

* IMPACTS...Winds this strong can make steering difficult. The 
  strong winds can knock down tree branches and cause power 
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when
driving and be careful opening and closing doors. Avoid hiking in
the forest. Be prepared for power outages.

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ012-013-016>021-024>026-280715-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Molokai Windward-Molokai Leeward-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-
815 AM HST Tue Feb 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* LOCATIONS...On the windward side of the Big Island from
  Laupahoehoe northwards around Upolu Point, and over the Kohala
  mountains. Around South Point in the Kau District on the Big
  Island. Over Molokai, Maui and Kahoolawe.

* WINDS...East 20 to 35 mph with localized gusts over 50 mph with
  the strongest winds over and downslope of higher terrain and 
  through passes.

* TIMING...Through Wednesday afternoon.

* IMPACTS...Winds this strong can make steering difficult. The 
  strong winds can knock down tree branches and cause power 
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when
driving and be careful opening and closing doors. Avoid hiking in
the forest. Be prepared for power outages.

&&

$$
549 
WWHW70 PHFO 280133
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Tue Feb 27 2018

HIZ012-013-016>021-024>027-281445-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Molokai Windward-Molokai Leeward-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
333 PM HST Tue Feb 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* LOCATIONS...Big Island interior through the Humuula Saddle, with
  the strongest winds over the western end. On the windward side 
  of the Big Island from Laupahoehoe northwards around Upolu 
  Point, and over the Kohala mountains. Around South Point in the 
  Kau District on the Big Island. Over Molokai, Maui and 
  Kahoolawe.

* WINDS...East 20 to 35 mph with localized gusts over 50 mph, with
  the strongest winds through passes as well as over and downwind
  of the highest terrain.

* TIMING...Through Wednesday afternoon.

* IMPACTS...Winds this strong can make steering difficult. The 
  strong winds can knock down tree branches and cause power 
  outages. The strong winds can forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when
driving and be careful opening and closing doors. Avoid hiking in
the forest. Be prepared for power outages.

&&

$$

M Ballard
267 
WWHW70 PHFO 281440
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
440 AM HST Wed Feb 28 2018

HIZ012-013-016>021-024>027-010400-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-180301T0400Z/
Molokai Windward-Molokai Leeward-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
440 AM HST Wed Feb 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TODAY...

* LOCATIONS...Big Island interior through the Humuula Saddle, 
  with the strongest winds over the western end. On the windward 
  side of the Big Island from Laupahoehoe northwards around 
  Upolu Point, and over the Kohala mountains. Around South Point 
  in the Kau District on the Big Island. Over Molokai, Maui and 
  Kahoolawe.

* WINDS...East 20 to 35 mph with localized gusts over 50 mph, 
  with the strongest winds through passes as well as over and 
  downwind of the highest terrain.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can make driving difficult. These 
  strong winds can knock down tree branches and cause power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when 
driving. Consider securing loose belongings on your property. 
Be prepared for power outages.

&&

$$
RCB
555 
WWHW70 PHFO 282333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
133 PM HST Wed Feb 28 2018

HIZ001>011-011245-
/O.EXB.PHFO.WI.Y.0015.000000T0000Z-180302T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
133 PM HST Wed Feb 28 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY FOR KAUAI
NIIHAU AND OAHU...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Thursday.

* LOCATIONS...Kauai, Niihau and Oahu. 

* WINDS...East 20 to 30 mph with localized gusts over 50 mph, with
  the strongest winds through passes as well as over and downwind
  of the highest terrain.

* TIMING...Through 6 PM Thursday.

* IMPACTS...Winds this strong can make driving difficult. These
  strong winds can knock down tree branches and cause power
  outages. Recent wet conditions have made trees and other
  vegetation more unstable and more susceptible to falling in
  windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Use extra caution when driving. Consider securing loose 
belongings on your property. Be prepared for power outages.

&&

$$

HIZ012-013-016>021-024>027-011245-
/O.EXT.PHFO.WI.Y.0015.000000T0000Z-180302T0400Z/
Molokai Windward-Molokai Leeward-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
133 PM HST Wed Feb 28 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* LOCATIONS...Big Island interior through the Humuula Saddle, 
  with the strongest winds over the western end. On the windward 
  side of the Big Island from Laupahoehoe northwards around 
  Upolu Point, and over the Kohala mountains. Around South Point 
  in the Kau District on the Big Island. Over Molokai, Maui and 
  Kahoolawe.

* WINDS...East 20 to 35 mph with localized gusts over 50 mph, with
  the strongest winds through passes as well as over and downwind
  of the highest terrain.

* TIMING...Through 6 PM Thursday.

* IMPACTS...Winds this strong can make driving difficult. These
  strong winds can knock down tree branches and cause power
  outages. Recent wet conditions have made trees and other
  vegetation more unstable and more susceptible to falling in
  windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
Use extra caution when driving. Consider securing loose 
belongings on your property. Be prepared for power outages.

&&

$$
545 
WWHW70 PHFO 010129
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
329 PM HST Wed Feb 28 2018

HIZ001>013-016>021-024>027-011430-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-180302T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
329 PM HST Wed Feb 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* LOCATIONS...Big Island interior through the Humuula Saddle, with
  the strongest winds over the western end. On the windward side
  of the Big Island from Laupahoehoe northwards around Upolu
  Point, and over the Kohala mountains. Around South Point in the
  Kau District on the Big Island. And over Molokai, Maui, 
  Kahoolawe, Oahu, Kauai and Niihau.

* WINDS...East 15 to 35 mph with localized gusts over 50 mph, with
  the strongest winds through passes as well as over and downwind
  of the highest terrain.

* TIMING...Through 6 PM Thursday.

* IMPACTS...Winds this strong can make driving difficult. These 
  strong winds can knock down tree branches and cause power 
  outages. Recent wet conditions have made trees and other 
  vegetation more unstable and more susceptible to falling in 
  windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving. Consider securing loose
belongings on your property. Be prepared for power outages.

&&

$$
617 
WWHW70 PHFO 011259
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
259 AM HST Thu Mar 1 2018

HIZ001>013-016>021-024>027-011400-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-180302T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
259 AM HST Thu Mar 1 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Wind speeds have diminished across the state.

$$
RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 26, 10:00 AM HST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 26, 10:00 AM HST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Mon Feb 26 2018

.SYNOPSIS...
A strong surface high far northeast of the area will move
southwest slowly and weaken through Friday. A trough will remain
west of the islands through Friday, then move farther away to the
west. A strong new surface high will build far northwest of the
area early next week.

&&

.DISCUSSION...
A strong 1040 mb high lies 1400 miles northeast of Oahu with a
north to south trough about 400 miles west of Kauai. The pressure
gradient between these two systems is producing locally breezy
east winds over the islands. The winds are from slightly south of
the typical trade-wind direction. There is a deep low aloft 1250
miles northwest of Oahu with a strong trough aloft swinging around
the south side of the low around 1400 miles west of Kauai.
Southwest flow aloft is carrying high clouds over the main
Hawaiian Islands producing mostly cloudy skies over the smaller
islands. The high clouds have thinned enough over the Big Island
of Hawaii enough to bring mostly sunny conditions over leeward
areas. The high clouds obscure most lower level features on
satellite imagery around the islands. Radars show scattered light
showers moving over the windward side of the Big Island with
mostly dry conditions elsewhere.

Weather over leeward areas will become much drier as the strong
trough aloft that has been affecting the area lifts north and
weakens. Surface high pressure north of the area will maintain
easterly trade winds over the main Hawaiian islands through the
first half of next week, and probably longer. The trade winds will
focus showers over mainly windward areas. Rainfall amounts will
decrease through mid-week as drier subsiding air spreads over the
islands.

Winds will strengthen through tomorrow due to the very strong high
northeast of the area and winds could reach Wind Advisory levels
through mid-week. Wind speeds will slowly taper off through the
weekend as the high moves southwest and weakens.

&&

.AVIATION...
Low level winds will shift from southeast to a more easterly
direction today as the surface trough west of the state weakens.
Winds will strengthen in areas where the southeast winds had been
partly blocked by the Big Island. Winds will continue to
strengthen with gale force winds possible through the Alenuihaha
Channel. AIRMET TANGO for low level turbulence is posted for areas
over and west of the mountains of all the islands. This
turbulence will likely continue through most of the week.

AIRMET TANGO remains in effect for upper level turbulence due to
an upper level jet over the islands. The jet will begin to weaken
and move south Tuesday.

Showers will continue to focus along the windward areas. Periods
of MVFR CIG/VIS are likely, but clouds and showers will decrease.
AIRMET SIERRA for mountain obscuration is posted across the windward
areas of all islands. Some showers may make it to leeward areas
under the strong winds.

&&

.MARINE...
Strengthening east winds and increasing rough seas are expected
early this week due to a strong surface high far northeast of the
islands. Winds over the Alenuihaha Channel are forecast to reach
gale force later today, so a gale warning is in effect for that
area, and may be needed through midweek. A Small Craft Advisory
(SCA) is in effect for all remaining Hawaiian waters due to a
combination of strong winds and elevated seas. Expect the SCA
conditions to prevail over most waters through Friday.

A long and relatively broad fetch of strong east winds along the
southern flank of a large surface high over the northeastern
Pacific will continue to produce a large, short-period east swell
this week. This swell is generating elevated rough surf along east
facing shores, so a High Surf Advisory (HSA) remains in effect
for exposed east facing shores through early Tuesday morning. The
strengthening winds will cause the east swell to build further and
produce warning level surf along east facing shores starting
Tuesday or Tuesday night and continuing into the weekend. The
long duration of this large surf combined with strong onshore
winds and large astronomical tides could result in coastal
inundation along some vulnerable low lying sections of the east
facing shorelines later this week.

The east swell may wrap around and affect some north and south
facing shores. Otherwise, only small surf is expected through the
week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 600 AM Tuesday for east facing shores of
the Big Island, Maui, Molokai, Oahu and Kauai.

Gale Warning until 600 PM Tuesday for Alenuihaha Channel.

Small Craft Advisory until 600 PM Tuesday for all Hawaiian coastal
waters except for the Alenuihaha Channel.

&&

DISCUSSION...Donaldson
AVIATION...Eaton
MARINE...TS

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.